Alert archive / Nebraska / High Wind Warnings in 2024

High Wind Warning 4, NWS North Platte, NE

November 19, 202410 counties in Nebraska

NWS North Platte, NE issued this high wind warning at Nov 19, 2024, 1:09 PM CST for 10 counties in Nebraska. It took effect at Nov 20, 2024, 8:00 AM CST. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 19, 2024, 1:09 PM CST (19:09 UTC)
In effect from
Nov 20, 2024, 8:00 AM CST
Expired
Nov 20, 2024, 6:00 PM CST
In force
10 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Garfield County, NE, Holt County, NE, Keya Paha County, NE, Loup County, NE, Rock County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 100 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 3:34 PM CSTNON-TSTM WND GST 625 Sw Butte, NEPWS measured gust.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-206 m²/s²
0-3 km storm-relative helicity
-263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS73 KLBF 191909
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
109 PM CST Tue Nov 19 2024

NEZ005>010-094-210000-
/O.UPG.KLBF.HW.A.0003.241120T1400Z-241120T2200Z/
/O.NEW.KLBF.HW.W.0004.241120T1400Z-241121T0000Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry-
Including the cities of Rose, Butte, Bassett, Eli, Merriman,
Spencer, Kilgore, Atkinson, Springview, Valentine, Cody, Lynch,
Ainsworth, and O'Neill
109 PM CST Tue Nov 19 2024 /1209 PM MST Tue Nov 19 2024/

...HIGH WIND WARNING IN EFFECT FROM 8 AM CST /7 AM MST/ TO 6 PM CST 
/5 PM MST/ WEDNESDAY...

* WHAT...Northwest winds gusting up to 60 mph expected.

* WHERE...A portion of north central Nebraska.

* WHEN...From 8 AM CST /7 AM MST/ to 6 PM CST /5 PM MST/ Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

Kulik
2 follow-up statements
791 
WWUS73 KLBF 200841
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
241 AM CST Wed Nov 20 2024

NEZ026>029-210000-
/O.EXA.KLBF.HW.W.0004.241120T1400Z-241121T0000Z/
Blaine-Loup-Garfield-Wheeler-
Including the cities of Purdum, Bartlett, Taylor, Ericson,
Brewster, Dunning, and Burwell
241 AM CST Wed Nov 20 2024

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST 
THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Blaine, Garfield, Loup, and Wheeler Counties.

* WHEN...From 8 AM this morning to 6 PM CST this evening.

* IMPACTS...Travel will be difficult, especially for high-profile 
  and lightweight vehicles. Any unsecured object outdoors may be 
  blown around.

$$

NEZ005>010-094-210000-
/O.CON.KLBF.HW.W.0004.241120T1400Z-241121T0000Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry-
Including the cities of Spencer, Valentine, Ainsworth, O'Neill,
Kilgore, Butte, Cody, Atkinson, Eli, Lynch, Springview, Bassett,
Rose, and Merriman
241 AM CST Wed Nov 20 2024 /141 AM MST Wed Nov 20 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM CST /7 AM MST/ THIS 
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...A portion of north central Nebraska.

* WHEN...From 8 AM CST /7 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high-profile 
  and lightweight vehicles. Any unsecured object outdoors may be 
  blown around.

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

Snively
873 
WWUS73 KLBF 202351
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
551 PM CST Wed Nov 20 2024

NEZ005>010-026>029-094-210100-
/O.EXP.KLBF.HW.W.0004.000000T0000Z-241121T0000Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine-Loup-
Garfield-Wheeler-Western Cherry-
Including the cities of Ericson, Bartlett, Brewster, Taylor,
O'Neill, Dunning, Atkinson, Springview, Spencer, Butte, Bassett,
Cody, Purdum, Lynch, Merriman, Eli, Rose, Burwell, Ainsworth,
Kilgore, and Valentine
551 PM CST Wed Nov 20 2024 /451 PM MST Wed Nov 20 2024/

...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS 
EVENING...

The threat for high winds has ended and the warning will be allowed 
to expire.

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

Gomez

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind warning went out at Nov 19, 11:50 AM CST, 1 hour 19 minutes earlier. Its key messages:

  • Strong northwest winds are expected today and Wednesday across all of western and north central Nebraska. A threat exists for wind gusts up to 60 miles per hour across north central Nebraska Wednesday morning and afternoon.
  • The combination of very dry air and strong northwest winds will lead to elevated to near-critical fire weather concerns both today and Wednesday across much of western and north central Nebraska.
  • Dry and more mild conditions prevail late week into the weekend, before a potential pattern shift and a return of colder air next week.
Area forecast discussion, Nov 19, 11:50 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1150 AM CST Tue Nov 19 2024

.KEY MESSAGES...

- Strong northwest winds are expected today and Wednesday
  across all of western and north central Nebraska. A threat
  exists for wind gusts up to 60 miles per hour across north
  central Nebraska Wednesday morning and afternoon.

- The combination of very dry air and strong northwest winds
  will lead to elevated to near-critical fire weather concerns
  both today and Wednesday across much of western and north
  central Nebraska.

- Dry and more mild conditions prevail late week into the
  weekend, before a potential pattern shift and a return of
  colder air next week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 358 AM CST Tue Nov 19 2024

Currently, a strong cold front has quickly moved through the area,
in the wake of yesterday's storm system that brought accumulating
rain to central Nebraska. Behind this front, strong cold advection
is promoting enough mechanical mixing to tap into high momentum flow
aloft, and wind gusts of 25 to 35kts are occurring across the
entire area. Precipitation has exited the area, as the strong
surface low begins to move into far southwest Minnesota.

For today and Wednesday, expect strong northwest winds to persist
amid continued cold advection, diurnal mixing, and a largely
unidirectional wind profile with height. Flow in the lowest few
kilometers remains on the order or 35-45kts, and this higher
momentum flow should continue to be transferred downwards and lead
to wind gusts of 40-45mph this afternoon. Aloft, the upper low
responsible for yesterday's rainfall will quickly occlude over the
Upper Midwest, and phase back into the mean flow aloft by late this
afternoon. At the same time, a second shortwave will eject eastward
across the northern Rockies and begin to deepen over the northern
Plains. The interaction of this upper low and a rapidly deepening
low off the Pacific Northwest will lead to a quickly tightening PV
gradient aloft across the Intermountain West, with an upper jet
strengthening markedly over the Rockies. This upper jet will slowly
swing overhead Wednesday morning, with the jet core aloft
translating from southwest to northeast by early afternoon. Guidance
continues to paint a textbook tropopause fold overhead within
vicinity of the core of the upper jet, and should lead to a
restrengthening of winds early Wednesday morning as the primary PV
anomaly ejects across the Plains. Prior to this however, some
decrease in winds looks likely near/after Midnight CST, as cold
advection wanes and lessens mechanical mixing.

The period of greatest high wind concerns looks to be after sunrise
Wednesday and into the early afternoon hours. This is due to a
balancing act of how quickly deeper mixing can occur prior to flow
aloft beginning to relax by late afternoon as the best dynamics
begin to exit the area. Though rather short lived, guidance paints a
few hour period late morning and early afternoon of 55-60mph wind
gusts near/east of HWY 83 and near/north of HWY 20. With this in
mind, have issued a High Wind Watch across portions of north central
Nebraska, where confidence is highest in gusts approaching 60mph
Wednesday morning and afternoon.

Concerningly, very dry air aloft will also be mixed downwards during
the afternoon hours tomorrow, leading to dew points falling into the
single digits across the area. Even when combined with temperatures
only climbing into the 40s, this will send humidity values into the
low 20 percent range. The combination of low humidity and very
strong northwest winds will lead to near-critical fire conditions,
and any fire starts will likely be difficult to control. Winds
weaken tomorrow evening as the upper dynamics begin to move into the
Great Lakes, as well as the surface pressure gradient relaxing. As
the boundary layer decouples tomorrow night, lows will fall into the
teens to low 20s across the area.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 358 AM CST Tue Nov 19 2024

Dry and more benign weather conditions are then expected to prevail
for late week and into the weekend. This is as upper ridging begins
to amplify across the Rockies, and slowly translate eastward into
the Plains this weekend. Temperatures slowly moderate as a
consequence, with highs returning to the low to middle 50s across
western and southwest Nebraska. A pattern shift remains possible as
we head into early next week, as upper ridging establishes in the
Gulf of Alaska. This leads to deep northwest flow aloft across
western Canada and into the Plains, and looks to usher a much colder
airmass southward into the central and northern CONUS. The first
feature of note looks to arrive Monday morning, as a surface low
ejects eastward along the International Border. This drags a strong
cold front southward through the area, ushering a colder airmass
into the area. The below average temperatures then look to persist
into the middle and later portions of next week, as deep
northwesterly flow persist across much of Canada and the central
CONUS. Additional cold air intrusions look likely as we head towards
the Thanksgiving travel period. Any precipitation remains low
confidence, though could lead to travel impacts during a busy travel
period and will need to be monitored closely.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1147 AM CST Tue Nov 19 2024

VFR conditions will prevail through the period but the main
aviation concern will be on winds.

Strong west-northwest winds continue across the area with gusts
ranging 35 to 45 knots, the strongest of these in closer
proximity to the Nebraska/South Dakota border. Expectation is
for these speeds to remain fairly steady through the afternoon
with a slight decrease overnight, especially across the southern
half of Nebraska. LLWS will remain a problem however and have
included mention at both terminals overnight.

Wednesday, expect a quick increase in speeds near or just after
sunrise. This includes the potential for near 50 knot gusts at
VTN but closer to 40 knots at LBF. These speeds will likely
continue through the end of the forecast period before any
appreciable decreases occur.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday morning through Wednesday
afternoon for NEZ005>010-094.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...NMJ
Hazardous weather outlook, Nov 19, 10:47 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1047 AM CST Tue Nov 19 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-192300-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1047 AM CST Tue Nov 19 2024 /947 AM MST Tue Nov 19 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Strong west-northwesterly winds are expected across much of western
and north central Nebraska today. Wind gusts of 35 to 45 mph are
likely, mainly for areas north of Interstate 80. Further southwest,
gusts up to 35 are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Wind Watch has been issued for northern Nebraska Wednesday
morning. Please refer to this product for more information.

Increased wind gusts are expected Wednesday across much of western
and north central Nebraska. Gusts of 45 to 55 mph with sporadic gusts
up to 60 mph are possible, mainly for areas north of Highway 2. These
strong winds may pose issues for travelers, especially high profile
vehicles. These strong winds in tandem with dry air will also lead to
elevated to near-critical fire weather concerns, mainly for areas
that saw little to no rain Monday.

A pattern change next week will bring about colder temperatures and
the threat for wintry conditions during the Thanksgiving travel
period. Details remain far from certain so continue to monitor later
forecasts for more up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 19, 11:35 AM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1135 AM CST Tue Nov 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             15 S Oneill             42.24N 98.65W
11/19/2024  M1.72 Inch       Holt               NE   Public

0700 AM     Rain             12 S Ewing              42.09N 98.38W
11/19/2024  M1.68 Inch       Holt               NE   Cocorahs

            Cocorahs station NE-WH-2 Ewing 12S.

0800 AM     Rain             1.25 W Ewing            42.26N 98.37W
11/19/2024  M1.60 Inch       Holt               NE   Public

0800 AM     Rain             Page                    42.40N 98.42W
11/19/2024  M1.50 Inch       Holt               NE   Public

0800 AM     Rain             0.5 NE Chambers         42.21N 98.74W
11/19/2024  M1.42 Inch       Holt               NE   Public

0800 AM     Rain             Stuart                  42.60N 99.14W
11/19/2024  M1.40 Inch       Holt               NE   Public

0800 AM     Rain             4 SE Inman              42.34N 98.47W
11/19/2024  M1.30 Inch       Holt               NE   Public

1119 AM     Rain             1 ESE Wallace           40.83N 101.14W
11/19/2024  M1.28 Inch       Lincoln            NE   Mesonet

            Mesonet station 6964D Wallace.

1116 AM     Rain             5 SSW Page              42.34N 98.46W
11/19/2024  M1.22 Inch       Holt               NE   Mesonet

            Mesonet station AR970 Inman.

1116 AM     Rain             8 SSE Bartlett          41.78N 98.49W
11/19/2024  M1.22 Inch       Wheeler            NE   Mesonet

            Mesonet station 2073D Bartlett 8SSE.

0800 AM     Rain             2 E Oneill              42.46N 98.61W
11/19/2024  M1.16 Inch       Holt               NE   Public

1120 AM     Rain             Chambers                42.20N 98.75W
11/19/2024  M1.16 Inch       Holt               NE   Mesonet

            Mesonet station DW6767 Chambers.

0700 AM     Rain             6 WNW Ericson           41.80N 98.79W
11/19/2024  M1.11 Inch       Garfield           NE   CO-OP Observer

            CO-OP Observer station ECSN1 Ericson 6WNW.

0700 AM     Rain             6 WSW Chambers          42.17N 98.86W
11/19/2024  M1.10 Inch       Holt               NE   Cocorahs

            Cocorahs station HOLT1922 Chambers 6.06 WSW.

0700 AM     Rain             Oneill                  42.46N 98.65W
11/19/2024  M1.02 Inch       Holt               NE   CO-OP Observer

            CO-OP Observer station ONLN1 O'Neill.

0800 AM     Rain             10 SW Amelia            42.13N 99.10W
11/19/2024  M1.00 Inch       Holt               NE   Public

0800 AM     Rain             Lynch                   42.83N 98.47W
11/19/2024  M1.00 Inch       Boyd               NE   Public

0700 AM     Rain             4 SW Bristow            42.80N 98.65W
11/19/2024  M0.88 Inch       Holt               NE   Cocorahs

            Cocorahs station HOLT024 Spencer 5.9 SE.

0800 AM     Rain             1 W Atkinson            42.53N 99.00W
11/19/2024  M0.75 Inch       Holt               NE   Public

1115 AM     Rain             2 WNW Oneill            42.47N 98.68W
11/19/2024  M0.74 Inch       Holt               NE   AWOS

            AWOS station KONL O''Neill Airport.

0800 AM     Rain             20 NW Oneill            42.66N 98.92W
11/19/2024  M0.70 Inch       Holt               NE   Public

0800 AM     Rain             Spencer                 42.87N 98.70W
11/19/2024  M0.65 Inch       Boyd               NE   Public

0700 AM     Rain             Burwell                 41.78N 99.13W
11/19/2024  M0.46 Inch       Garfield           NE   Cocorahs

            Cocorahs station NE-GD-1 Burwell.

0700 AM     Rain             12 S Amelia             42.06N 98.99W
11/19/2024  M0.44 Inch       Garfield           NE   Cocorahs

            Cocorahs station GARF004 Amelia 12S.

0800 AM     Rain             5 S Newport             42.53N 99.33W
11/19/2024  M0.43 Inch       Rock               NE   Public

0700 AM     Rain             2 SSW Burwell           41.75N 99.15W
11/19/2024  M0.41 Inch       Garfield           NE   Cocorahs

            Cocorahs station GARF009 Burwell 2SSW.

0700 AM     Rain             15 SE Stockville        40.39N 100.17W
11/19/2024  M0.35 Inch       Frontier           NE   Cocorahs

            Cocorahs station FRON017 Cambridge 7N.

0700 AM     Rain             7 ESE Mills             42.92N 99.26W
11/19/2024  M0.34 Inch       Keya Paha          NE   Cocorahs

            Cocorahs station NE-KP-2 Naper 9.0 WSW.

0700 AM     Rain             15 SE Stockville        40.37N 100.21W
11/19/2024  M0.34 Inch       Frontier           NE   Cocorahs

            Cocorahs station FRON4353 Cambridge 6NNW.

0700 AM     Rain             6 SSW Berwyn            41.27N 99.53W
11/19/2024  M0.34 Inch       Custer             NE   Cocorahs

            Cocorahs station CUST005 Berwyn 6SSW.

1053 AM     Rain             2 NNW Broken Bow        41.43N 99.65W
11/19/2024  M0.32 Inch       Custer             NE   ASOS

            ASOS station KBBW Broken Bow Airport.

0800 AM     Rain             2 NNW Eustis            40.69N 100.05W
11/19/2024  M0.30 Inch       Frontier           NE   Cocorahs

            Cocorahs station FRON006 Eustis 2.2 NNW.

0800 AM     Rain             2 NW Eustis             40.69N 100.05W
11/19/2024  M0.30 Inch       Frontier           NE   CO-OP Observer

            CO-OP Observer station EUSN1 Eustis 2NW.

0700 AM     Rain             8 SW Eustis             40.57N 100.12W
11/19/2024  M0.29 Inch       Frontier           NE   Cocorahs

            Cocorahs station FRON011 Eustis 8SW.

0800 AM     Rain             6 SW Almeria            41.77N 99.63W
11/19/2024  M0.29 Inch       Loup               NE   Cocorahs

            Cocorahs station NE-LP-1 Almeria 6SW.

0700 AM     Rain             Merna                   41.49N 99.76W
11/19/2024  M0.27 Inch       Custer             NE   Cocorahs

            Cocorahs station NE-CU-4 Merna.

1045 AM     Rain             3 S Naper               42.92N 99.10W
11/19/2024  M0.21 Inch       Boyd               NE   Mesonet

            Mesonet station NPRN1 Naper 3S.

0700 AM     Rain             8 NNE Newport           42.71N 99.30W
11/19/2024  M0.20 Inch       Rock               NE   Cocorahs

            Cocorahs station ROCK006 Newport 7.6 NNE.

1115 AM     Rain             5 N Milburn             41.81N 99.76W
11/19/2024  M0.15 Inch       Blaine             NE   Mesonet

            Mesonet station GW4507 Brewster 9SSE.

0700 AM     Rain             8 SW Merna              41.42N 99.89W
11/19/2024  M0.13 Inch       Custer             NE   Cocorahs

            Cocorahs station CUST032 Merna 7WNW.

0700 AM     Rain             Callaway                41.29N 99.92W
11/19/2024  M0.11 Inch       Custer             NE   Cocorahs

            Cocorahs station CUST039 Callaway.

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 2:39 AM CSTHigh Wind WatchLBFBoyd, Brown, Cherry, Holt, Keya Paha, Rock11 hr

Nearby

High Wind Warnings in Nebraska, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.